Alert archive / Arizona / Red Flag Warnings in 2017
Red Flag Warning 5, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at May 5, 2017, 2:43 PM MST for 4 counties in Arizona. It took effect at May 6, 2017, 11:00 AM MST. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 2017, 2:43 PM MST (21:43 UTC)
- In effect from
- May 6, 2017, 11:00 AM MST
- Expired
- May 6, 2017, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 2:00 PM MST | NON-TSTM WND GST 60 | Window Rock, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2779 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118 WWUS85 KFGZ 052143 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 243 PM MST Fri May 5 2017 AZZ106>109-112-113-137-138-140-061300- /O.UPG.KFGZ.FW.A.0004.170506T1800Z-170507T0200Z/ /O.NEW.KFGZ.FW.W.0005.170506T1800Z-170507T0200Z/ Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)-Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 243 PM MST Fri May 5 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in Flagstaff has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM MST Saturday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Yavapai County and lower elevation areas of Coconino, Navajo, and Apache Counties. * 20 FOOT WIND...South-southwest 20 to 25 MPH with gusts of 35 to 40 MPH. * RELATIVE HUMIDITY...10 to 16 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ105-114-061300- /O.NEW.KFGZ.FW.W.0005.170506T1800Z-170507T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- 243 PM MST Fri May 5 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in Flagstaff has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM MST Saturday. * AFFECTED AREA...Marble and Glen Canyons and the Little Colorado River Valley in Apache County. * 20 FOOT WIND...South-southwest 20 to 25 MPH with gusts of 35 to 40 MPH. * RELATIVE HUMIDITY...10 to 16 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$
3 follow-up statements
483 WWUS85 KFGZ 061004 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 304 AM MST Sat May 6 2017 AZZ105>109-112>114-137-138-140-070200- /O.CON.KFGZ.FW.W.0005.170506T1800Z-170507T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 304 AM MST Sat May 6 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Yavapai County and lower elevation areas of Coconino, Navajo, and Apache Counties. * 20 FOOT WIND...South-southwest 20 to 25 MPH with gusts of 35 to 50 MPH. * RELATIVE HUMIDITY...10 to 16 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$
013 WWUS85 KFGZ 062157 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 257 PM MST Sat May 6 2017 AZZ105>109-112>114-137-138-140-070200- /O.CON.KFGZ.FW.W.0005.000000T0000Z-170507T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 257 PM MST Sat May 6 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Yavapai County and lower elevation areas of Coconino, Navajo, and Apache Counties. * 20 FOOT WIND...South-southwest 20 to 25 MPH with gusts to 45 MPH. Stronger wind gusts near 55 MPH possible near dry thunderstorm activity in eastern Arizona. * RELATIVE HUMIDITY...10 to 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$
960 WWUS85 KFGZ 070153 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 653 PM MST Sat May 6 2017 AZZ105>109-112>114-137-138-140-070300- /O.EXP.KFGZ.FW.W.0005.000000T0000Z-170507T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 653 PM MST Sat May 6 2017 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... Critical fire weather conditions are subsiding this evening as relative humidity values begin to rebound and winds weaken. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 5, 9:05 AM MST, 5 hours 38 minutes earlier.
Area forecast discussion, May 5, 9:05 AM MST, 5 hours 38 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 905 AM MST Fri May 5 2017 .SYNOPSIS...For today, the current high pressure system will begin heading to the east of Arizona. Look for warm temperatures, generally light winds and sunny skies. Over the weekend and into early next week, a Pacific storm system will deliver unsettled weather with strong gusty winds, cooler temperatures and a chance of showers. && .DISCUSSION...Another wonderful day across northern Arizona today before unsettled, windy and cooler conditions move in over the weekend. Nothing new just the usual spring weather seesaw we have learned to accept (or not). The dramatic change in our weather pattern is still expected to unfold over the weekend. Unseasonably warm temperatures will once again occur today as the ridge of high pressure slowly moves its axis across Arizona. High temperatures will generally trend 10 to 15 degrees above average. Some afternoon winds are expected to pick up and become gusty due to strong winds aloft associated with the increasingly tight gradient that will develop over the region. There is some potential for afternoon convection that could create high based showers capable of producing gusty outflows. The tightening gradient is due to an approaching strong low pressure trough that will usher the ridge out of the region this weekend. This will cause warm gusty conditions on Saturday afternoon that have necessitated a Fire Weather Watch for much of northern Arizona. Additional highlights may become necessary as strong gusty winds may warrant a wind product as well as a fire weather product. By Sunday cooler temperatures will move into the region as the low approaches, separates from its parent trough and deepens as a closed low. This late spring storm has the potential to bring snow to the higher elevations albeit briefly. Temperatures will remain cool as moisture continues to flow into the area as the low slowly churns eastward across the southwest through the first half of the week. Models continue to show a decent amount of spread over timing and location of precipitation, however confidence is increasing of a generally wet cool week ahead with widespread precipitation expected across most locations by Tuesday. Have been leaning towards more of a model consensus for this forecast due to the variation in separate models along with changes between subsequent model runs. && .AVIATION...For the 18Z package...VFR conditions under mostly clear skies are expected for the next 24 hours, though there may be local areas of smoke from prescribed burns. Winds becoming SW 10-15 kts gusting 20-25 kts through 01Z this evening then becoming light overnight. Mid and high level clouds will increase west to east after 18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...High pressure will move across the fire district today, with dry conditions and well-above-normal temperatures continuing. Breezy southwesterly winds will develop this afternoon, then become strong and gusty for portions of the district Saturday. Critical fire weather conditions are forecast across portions of northern Arizona Saturday. Sunday through Tuesday...Much cooler temperatures and increasing chances for showers will develop as low pressure approaches and moves across Arizona. The strongest winds are likely on Sunday, with lighter breezes on Monday and Tuesday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Saturday morning through Saturday evening FOR AZZ106>109-112-113-137-138-140. && PUBLIC...McCollum/Suk AVIATION...MCT For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, May 5, 2:11 PM MST, 32 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 211 PM MST Fri May 5 2017 AZZ004>018-037>040-060600- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 211 PM MST Fri May 5 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...This Afternoon and Tonight Hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong winds associated with a Pacific low pressure system will begin moving into western portions of Arizona on Saturday, and are expected to overspread all of northern Arizona by Sunday. Expected windy conditions and dry conditions have resulted in the issuance of a Red Flag Warning for portions of northern Arizona. Driving may be difficult for high-profile vehicles due to the wind on Saturday, and visibility may be locally reduced in blowing dust. A Wind Advisory has been issued for most of northern Arizona for Saturday afternoon. Expect cooling temperatures and an increasing chance of precipitation into early next week. Some lightning may occur with the precipitation, especially during the daytime. High elevation snow showers are possible on Monday and Tuesday, which may locally lower visibility and produce light accumulations. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:29 PM MST | Wind Advisory | FGZ | Apache, Coconino, Navajo, Yavapai | 29 hr |
Nearby
Red Flag Warnings in Arizona, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.